May 30, 2009
Question from Rogue River, Oregon, USA:
What are the side effects of consistently using insulin as a correction to eat whatever you want?
I think I know what you are asking. If my response doesn’t quite hit the mark, please write again and be more specific.
I am assuming that the corrections you write about are with a rapid-acting insulin such as insulin lispro (Humalog), aspart (NovoLog), or glulisine (Apidra). Furthermore, I will presume that the patient either also is being treated with a long-lasting insulin such as glargine (Lantus) or detemir (Levemir) OR is using an insulin pump to provide a continuous infusion of the rapid-acting insulin.
In the NON-diabetic, each meal or snack is followed by a release of insulin that accommodates the glucose load of that meal/snack. So, in essence, the body already normally “corrects” when you eat whatever (and whenever) you want. So, in THEORY, the patient with diabetes who follows a basal-bolus insulin regimen that I described above and uses rapid-acting insulin to correct, could be doing exactly what the body wants and one would expect no deleterious effects. But theory is not always reality. Bolus dosing for meals and corrections is always a best guess, but it is not the same as a perfectly functioning pancreas. So, risks include over-corrections and then the risk of hypoglycemia; risks include under-corrections and then the accumulated risk of hyperglycemia and poor diabetic control. By relying solely on insulin for glucose control, instead of incorporating meal planning and exercise, the diabetic risks unhealthy weight gain. So, the diabetic patient on a basal-bolus-correction insulin regimen should be able to eat VIRTUALLY whatever they want, but portions should still be reasonable and good choices always made.